Arkansas, 2019

Tornado and Hail in Arkansas, May 15 to 18, 2019

May 15 to 18, 2019 · NWS LZK · 36 events in 12 counties and zones

While it heated up, it was not dry everywhere on the 15th. Before the ridge of high pressure could get here, a stationary front was in place across northeast sections of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

While it heated up, it was not dry everywhere on the 15th. Before the ridge of high pressure could get here, a stationary front was in place across northeast sections of the state. Surrounding the front, scattered thunderstorms popped up during the afternoon. Some of the storms became strong to severe.

Mainly hail occurred with the strongest storms. The largest stones were about the size of a lime (two inches in diameter), and were reported just southwest of Salado (Independence County) at 711 pm CDT. Quarter to golf ball size hail was produced at few miles west of Pocahontas (Randolph County), north of Huff, southwest of Batesville, and at Cushman (all in Independence County).

A few days later (on the 18th), a powerful storm system went from the southern Plains to the upper Midwest, with a cold front dragged into the region by the system. As the day began, storms were ongoing from Texas into Oklahoma. A line of storms eventually made it into western Arkansas by 200 pm CDT.

Just like on the 1st, part of the line bowed out (indicating the presence of strong to damaging winds) from Fort Smith (Sebastian County) to Clarksville (Johnson County). There was extensive tree damage, with trees on houses and blocking roads. Hardest hit areas inlcuded Paris and Scranton (both in Logan County). Gusts likely exceeded 90 mph.

Along the way, several photos showed a lot of dust kicked up by the wind. Gustnadoes or dust devils were also generated as the wind speed rapidly increased. There was a weak tornado (rated EF0) produced three miles west of Slovak (Prairie County). A couple of grain bins were dented or pushed in.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 15, 1:51 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 15, 1:51 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
251 PM CDT Wed May 15 2019

.SHORT TERM...Tonight Through Friday

Quite the warmup noted across the state today with widespread 80s
noted from 19z surface obs along with a few sites taking a run at
90F. Visible satellite imagery shows an extensive CU field extending
outward from a surface ridge centered over central LA. Northeast of
the area, a southwestward moving boundary from an early morning TS
complex will be the primary focus for additional TS development.

Aloft, NW flow persists over the region with some weak energy
expected to approach the NE Arkansas/SE Missouri area this
evening and tonight. Given a high CAPE/low shear environment in
place across roughly the northeast third of the state, some strong
to occasionally severe storms will be possible through tonight.
Large hail and a damaging wind gust or two will be the main
concerns.

After tonight, NW flow aloft will persist through Thursday and
surface ridging will build further northward. Attm, a dry forecast
is anticipated for the state tomorrow.

For Friday, as H500 ridging intensifies over the SE and a large
scale trough progresses eastward from the west coast, southwesterly
flow will commence. Dry weather will persist through the end of the
work week with southerly winds intensifying across the state.

&&

.LONG TERM...Friday Night Through Wednesday

Arkansas will be in a fairly active pattern during the extended
term, as two energetic upper level systems clip the state.

The first system will impact the area primarily Saturday and
Saturday night, as a shortwave intensifies as it moves across the
Rockies into the Plains and acquires a negative tilt. The GFS and
Canadian models are showing this sytem to be a bit more energetic
than the ECMWF, but nonetheless this looks to be a potential severe
weather maker. Models show a very deep low-level moisture profile,
with quite a bit of potential instability ahead of this system
during the day on Saturday.

The associated surface low will bring a cold front into the state on
Sunday, and stall it out somewhere across the state, or just to the
south. The models are having quite a bit of difficulty settling on a
solution at this point, but this should begin to move back to the
north as a warm front on Monday, re-establishing a moist low-level
environment.

The next system will impact the area on Tuesday and Tuesday night,
and at this range there is a bit more disagreement between the
models as to the timing and strength of the system. By and large, it
looks like this system may bring another round of severe weather,
and the trof looks like it may acquire a negative tilt like the
previous system.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     66  87  67  87 /  30   0   0   0
Camden AR         64  88  65  88 /  10   0   0   0
Harrison AR       64  85  63  84 /  30   0   0   0
Hot Springs AR    64  86  65  87 /  10   0   0   0
Little Rock   AR  67  88  67  88 /  20   0   0   0
Monticello AR     66  88  67  88 /  10   0   0   0
Mount Ida AR      63  85  64  85 /  10   0   0   0
Mountain Home AR  63  87  64  86 /  30   0   0   0
Newport AR        66  88  66  88 /  30   0   0   0
Pine Bluff AR     66  88  67  88 /  10   0   0   0
Russellville AR   64  87  64  87 /  20   0   0   0
Searcy AR         65  88  65  87 /  30   0   0   0
Stuttgart AR      67  88  66  88 /  20   0   0   0
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...67 / Long Term...53
Hazardous weather outlook, May 15, 2:20 AM CST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
320 AM CDT Wed May 15 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-161000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
320 AM CDT Wed May 15 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Some isolated thunderstorms are forecast for northeast and
portions of central sections of the area through this afternoon
and evening. While the overall threat for seeing severe weather
will be low...a few strong to briefly severe thunderstorms will
be possible with this activity. Hail and high winds will be
possible with the strongest winds.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Showers and thunderstorms will move across Arkansas on Saturday and
Saturday night, with severe thunderstorms possible. Damaging winds
and large hail would be the primary concern with any severe
thunderstorms. A few tornadoes could also be possible, primarily
during the afternoon and early evening.

Additional showers and thunderstorms will be possible into next
week, with strong storms a possibility around Monday or Tuesday.

Keep in mind that the forecast will likely change somewhat between
now and the weekend and early next week. Continue to monitor the
latest forecasts and outlooks over the next several days for any
updates or changes.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/57

In the hours before

Special weather statement, May 15, 2:09 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Little Rock AR
309 PM CDT Wed May 15 2019

ARZ008-152045-
Randolph AR-
309 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH COUNTY
UNTIL 345 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Success, or 10 miles south of Doniphan, moving southeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Reyno...                          Pitman...

LAT...LON 3649 9077 3644 9078 3643 9077 3643 9076
      3642 9077 3641 9075 3631 9075 3647 9090
      3650 9087 3650 9078
TIME...MOT...LOC 2009Z 309DEG 7KT 3647 9078

44
Special weather statement, May 15, 2:45 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Little Rock AR
345 PM CDT Wed May 15 2019

ARZ008-152130-
Randolph AR-
345 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH COUNTY
UNTIL 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maynard, or 8 miles south of Doniphan, moving southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Reyno...                          Maynard...
Biggers...                        Elkins Park...
Middlebrook...                    Pitman...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3648 9077 3644 9078 3643 9077 3643 9076
      3642 9077 3641 9075 3634 9075 3633 9088
      3650 9096 3650 9078
TIME...MOT...LOC 2045Z 334DEG 6KT 3650 9085

44
Special weather statement, May 15, 3:14 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Little Rock AR
414 PM CDT Wed May 15 2019

ARZ006-007-152200-
Sharp AR-Fulton AR-
414 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FULTON AND
NORTHEASTERN SHARP COUNTIES UNTIL 500 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mammoth Spring, moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cherokee Village...               Highland in Sharp County...
Mammoth Spring...                 Hardy...
Mammoth Spring State Park...      Armstrong...
Saddler Falls...                  Wirth...
Ozark Acres...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3649 9141 3649 9140 3634 9129 3626 9151
      3648 9161 3650 9157 3650 9141
TIME...MOT...LOC 2114Z 324DEG 11KT 3645 9150

44

The radar

The Memphis radar (KNQA), 128 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 8 hail, 1 tornado. Local standard time, as filed.

Hail, Jackson

When
May 15, 3:40 PM CST
Where
Jackson County, 1.68 mi E of Diaz
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.630, -91.240

Hail, Arkansas

When
May 15, 4:04 PM CST
Where
Arkansas County, 2.33 mi ESE of Lorine
Measured
1.75 in hail
Reported by
Public
Coordinates
36.290, -91.030

This was reported via Twitter.

Hail, Jackson

When
May 15, 5:05 PM CST
Where
Jackson County, Possum Grape
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.480, -91.410

Hail size was estimated from a video posted online.

Hail, Independence

When
May 15, 5:18 PM CST
Where
Independence County, 1.82 mi WSW of Salado
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.670, -91.610

Hail, Independence

When
May 15, 5:50 PM CST
Where
Independence County, 2.82 mi SSE of Collietown
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.830, -91.820

Hail, Independence

When
May 15, 6:10 PM CST
Where
Independence County, 1.38 mi S of Batesville
Measured
1.25 in hail
Reported by
Public
Coordinates
35.750, -91.650

Hail, Independence

When
May 15, 6:11 PM CST
Where
Independence County, 2.07 mi S of Southside
Measured
2 in hail
Reported by
Social Media
Coordinates
35.670, -91.620

Hail, Independence

When
May 15, 6:18 PM CST
Where
Independence County, 1.32 mi ESE of Southside
Measured
1 in hail
Reported by
Social Media
Coordinates
35.690, -91.600

Thunderstorm Wind, Logan

When
May 18, 1:33 PM CST
Where
Logan County, 0.89 mi NE of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.290, -93.720

Numerous trees were down in the town of Paris.

Thunderstorm Wind, Logan

When
May 18, 1:33 PM CST to 1:42 PM CST
Where
Logan County, Paris to Scranton
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.280, -93.730

Numerous trees were downed from Paris to north of Subiaco toward Morrison Bluff.

Thunderstorm Wind, Logan

When
May 18, 1:35 PM CST
Where
Logan County, 0.89 mi NE of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.290, -93.720

Several trees were down as a result of wind gusts to 60 mph.

Thunderstorm Wind, Logan

When
May 18, 1:35 PM CST
Where
Logan County, 0.89 mi NE of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.290, -93.720

A large tree was uprooted.

Thunderstorm Wind, Logan

When
May 18, 1:40 PM CST
Where
Logan County, 1.13 mi W of Wilkins
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.330, -93.640

A gust of 60 mph was estimated from a thunderstorm.

Thunderstorm Wind, Johnson

When
May 18, 1:41 PM CST
Where
Johnson County, 0.69 mi N of Coal Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.440, -93.670

Trees were down along Main Street in Coal Hill.

Thunderstorm Wind, Logan

When
May 18, 1:41 PM CST
Where
Logan County, 1.78 mi SE of Kalamazoo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.350, -93.700

Numerous trees were down north of Subiaco in the Patterson Bluff Area. The time is estimated from radar.

Thunderstorm Wind, Logan

When
May 18, 1:45 PM CST
Where
Logan County, 0.89 mi NW of Scranton
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.360, -93.540

A thunderstorm wind gust was estimated at 60 mph.

Thunderstorm Wind, Johnson

When
May 18, 1:52 PM CST
Where
Johnson County, 0.69 mi S of Clarksville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.460, -93.470

The top half of a tree was reported to have fallen on a house.

Thunderstorm Wind, Johnson

When
May 18, 1:54 PM CST
Where
Johnson County, 0.69 mi S of Clarksville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.460, -93.470

Limbs were reported down in the city of Clarksville.

Thunderstorm Wind, Boone

When
May 18, 2:36 PM CST
Where
Boone County, 0.69 mi N of Harrison
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
36.240, -93.120

Trees were reported blown down around Harrison.

Thunderstorm Wind, Hot Spring

When
May 18, 3:06 PM CST
Where
Hot Spring County, 1.33 mi ESE of Duffie
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.260, -93.110

Multiple trees were reported down south of Bismarck.

Thunderstorm Wind, Hot Spring

When
May 18, 3:12 PM CST
Where
Hot Spring County, Bismarck
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.320, -93.170

Power lines were blown down across Highway 7 near Bismarck.

Thunderstorm Wind, Pulaski

When
May 18, 4:06 PM CST
Where
Pulaski County, 0.57 mi W of Cypress Jct
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
34.670, -92.380

The Cimarron Inn on Frontage Rd. sustained roof damage.

Thunderstorm Wind, Pulaski

When
May 18, 4:10 PM CST
Where
Pulaski County, 1.14 mi E of Cypress Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.670, -92.350

A tree was down off of Hinkson Rd.

Thunderstorm Wind, Pulaski

When
May 18, 4:10 PM CST
Where
Pulaski County, 1.14 mi E of Cypress Jct
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.670, -92.350

A tree was blown down across Baseline Rd. All lanes were temporarily blocked.

Thunderstorm Wind, Calhoun

When
May 18, 4:15 PM CST
Where
Calhoun County, 0.57 mi E of Harlow
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
33.750, -92.560

Trees were reported blown down.

Thunderstorm Wind, Lonoke

When
May 18, 4:30 PM CST
Where
Lonoke County, 0.89 mi NE of Toltec
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.660, -92.040

A large tree was blown over and blocking Stewart Rd.

Thunderstorm Wind, Lonoke

When
May 18, 4:34 PM CST
Where
Lonoke County, 1.49 mi SSE of Pettus
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.630, -91.910

A 60 mph wind gust was estimated near the intersection of Hwy. 31 and Simpson Rd. in southern Lonoke County.

Thunderstorm Wind, Lonoke

When
May 18, 4:36 PM CST
Where
Lonoke County, 1.49 mi SSE of Pettus
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.630, -91.910

A large tree was down along Hwy. 31 at Simpson Rd.

Thunderstorm Wind, Lonoke

When
May 18, 4:36 PM CST
Where
Lonoke County, 1.84 mi ESE of South Bend
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.840, -92.010

A tree was down on a house on Bowen Rd. near Furlow.

Thunderstorm Wind, Independence

When
May 18, 4:37 PM CST
Where
Independence County, 0.69 mi N of Gray
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.910, -91.550

A tree fell on a barn. Trees were also uprooted.

Thunderstorm Wind, Lonoke

When
May 18, 4:42 PM CST
Where
Lonoke County, 0.57 mi E of Pettus
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.650, -91.910

Minor structural damage was reported at Caney Creek Baptist Church along Hwy. 31 near Laster Rd.

Thunderstorm Wind, Lonoke

When
May 18, 4:48 PM CST
Where
Lonoke County, 1.49 mi NNE of Culler
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.670, -91.810

Powerlines were down near the intersection of Hwy. 381 and Hillman Rd.

Thunderstorm Wind, Lonoke

When
May 18, 4:54 PM CST
Where
Lonoke County, 1.14 mi E of Blakemore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.600, -91.880

Limbs and trees were reported down near Blakemore.

Tornado, Prairie

When
May 18, 4:55 PM CST to 4:56 PM CST
Where
Prairie County, 3.48 mi WNW of Slovak to 3.27 mi WNW of Slovak
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Public
Coordinates
34.660, -91.640

A weak EF0 tornado was confirmed near Slovak from thunderstorms that occurred Saturday evening. Damage was minimal as the tornado remained over mostly farmland.

Thunderstorm Wind, Dallas

When
May 18, 5:13 PM CST
Where
Dallas County, 1.38 mi S of Dalark
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.010, -92.880

Trees were down across Hwy. 7 and all lanes were temporarily blocked.

Thunderstorm Wind, Arkansas

When
May 18, 5:24 PM CST
Where
Arkansas County, 22.2 mi NNE of Ona
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.850, -91.410

Winds were estimated at 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyThe tornado archive for Arkansas, 2019Warnings in Arkansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823097, 823098, 823099, 823100, 823101, 823102, 823103, 823104, 825010, 833862, 825008, 825014, 825017, 825021, 825024, 825026, 825027, 825030, 825032, 825033, 825034, 825051, 825053, 825056, 825057, 825058, 825064, 825069, 825072, 825077, 825081, 825085, 825087, 831115, 825089, 825090.